Alert archive / Wisconsin / River Flood Warnings in 2022

River Flood Warning 8, NWS La Crosse, WI

May 21, 2022Buffalo County, Wisconsin; Wabasha County, Minnesota

NWS La Crosse, WI issued this river flood warning at May 21, 2022, 10:34 AM CDT for Buffalo County, Wisconsin; Wabasha County, Minnesota. It took effect at May 22, 2022, 1:00 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
May 21, 2022, 10:34 AM CDT (15:34 UTC)
In effect from
May 22, 2022, 1:00 PM CDT
Expired
May 22, 2022, 10:20 AM CDT
In force
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

Counties Wabasha County, MN, Buffalo County, WI

The radar

The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Wabasha - Pool 4 (WABM5).

Action stage
10 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

065 
WGUS43 KARX 211534
FLWARX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
1034 AM CDT Sat May 21 2022

...The National Weather Service in La Crosse WI has issued a Flood 
Warning for the following rivers in Wisconsin...Minnesota...

  Mississippi River at Wabasha affecting Buffalo and Wabasha 
  Counties.

For the Mississippi River...including Lake City, Wabasha, Alma Dam 
4, Winona, La Crosse, Lansing, McGregor, Guttenberg Dam 10...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

The next statement will be issued this evening at 1045 PM CDT.

&&


MNC157-WIC011-220345-
/O.NEW.KARX.FL.W.0008.220523T0000Z-220526T1200Z/
/WABM5.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1034 AM CDT Sat May 21 2022

...FLOOD WARNING IN EFFECT FROM SUNDAY EVENING TO THURSDAY MORNING...
...REPLACES RIVER FLOOD WATCH...

* WHAT...Minor flooding is forecast.

* WHERE...Mississippi River at Wabasha.

* WHEN...From Sunday evening to Thursday morning.

* IMPACTS...At 12.0 feet, The river affects low lying areas.

* ADDITIONAL DETAILS...
  - At 10:15 AM CDT Saturday the stage was 11.9 feet.
  - Forecast...The river is expected to rise to a crest of 12.0
    feet tomorrow evening. It will then fall below flood stage
    early Wednesday afternoon.
  - Flood stage is 12.0 feet.
  - Flood History...No available flood history.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4445 9207 4442 9200 4435 9192 4433 9200
      4439 9209


$$

JSB
3 follow-up statements
382 
WGUS83 KARX 220208
FLSARX

Flood Statement
National Weather Service La Crosse WI
908 PM CDT Sat May 21 2022

...The Flood Warning continues for the following rivers in 
Wisconsin...Minnesota...

  Mississippi River at Wabasha affecting Buffalo and Wabasha 
  Counties.

For the Mississippi River...including Lake City, Wabasha, Alma Dam 
4, Winona, La Crosse, Lansing, McGregor, Guttenberg Dam 10...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

&&


MNC157-WIC011-221600-
/O.EXT.KARX.FL.W.0008.220522T1800Z-220526T0600Z/
/WABM5.1.ER.220522T1800Z.220522T1800Z.220525T1200Z.NO/
908 PM CDT Sat May 21 2022

...FLOOD WARNING NOW IN EFFECT FROM SUNDAY AFTERNOON TO EARLY 
THURSDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Mississippi River at Wabasha.

* WHEN...From Sunday afternoon to early Thursday morning.

* IMPACTS...At 12.0 feet, The river affects low lying areas.






* ADDITIONAL DETAILS...
  - At 8:15 PM CDT Saturday the stage was 11.9 feet.
  - Forecast...The river is expected to rise to a crest of 12.0
    feet early tomorrow afternoon. It will then slowly fall below
    flood stage by around Wednesday morning.
  - Flood stage is 12.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4445 9207 4442 9200 4435 9192 4433 9200
      4439 9209


$$

JAM
630 
WGUS83 KARX 220945
FLSARX

Flood Statement
National Weather Service La Crosse WI
445 AM CDT Sun May 22 2022

...The Flood Warning continues for the following rivers in 
Wisconsin...Minnesota...

  Mississippi River at Wabasha affecting Buffalo and Wabasha 
  Counties.

For the Mississippi River...including Lake City, Wabasha, Alma Dam 
4, Winona, La Crosse, Lansing, McGregor, Guttenberg Dam 10...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

&&


MNC157-WIC011-221900-
/O.CON.KARX.FL.W.0008.220522T1800Z-220526T0600Z/
/WABM5.1.ER.220522T1800Z.220522T1800Z.220525T1200Z.NO/
445 AM CDT Sun May 22 2022

...FLOOD WARNING REMAINS IN EFFECT FROM THIS AFTERNOON TO EARLY 
THURSDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Mississippi River at Wabasha.

* WHEN...From this afternoon to early Thursday morning.

* IMPACTS...At 12.0 feet, The river affects low lying areas.


* ADDITIONAL DETAILS...
  - At 4:15 AM Sunday the stage was 11.9 feet.
  - Forecast...The river is expected to rise to a crest of 12.0
    feet this afternoon. It will then fall below flood stage
    Wednesday morning.
  - Flood stage is 12.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4445 9207 4442 9200 4435 9192 4433 9200
      4439 9209


$$

KAA
617 
WGUS83 KARX 221520
FLSARX

Flood Statement
National Weather Service La Crosse WI
1020 AM CDT Sun May 22 2022

...The Flood Warning is cancelled for the following rivers along the 
Wisconsin and Minnesota Border...

  Mississippi River at Wabasha affecting Buffalo and Wabasha 
  Counties.

MNC157-WIC011-221630-
/O.CAN.KARX.FL.W.0008.220522T1800Z-220522T1520Z/
/WABM5.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1020 AM CDT Sun May 22 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Mississippi River at Wabasha.

* ADDITIONAL DETAILS...
  - At 9:15 AM CDT Sunday the stage was 11.9 feet.
  - The river is cresting.
  - Forecast...The river level is expected to remain nearly
    unchanged for the next 2 to 4 days.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4445 9207 4442 9200 4435 9192 4433 9200
      4439 9209


$$

Shea

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at May 21, 6:37 AM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 21, 6:37 AM CDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
637 AM CDT Sat May 21 2022

.DISCUSSION...(Today through Friday)
Issued at 228 AM CDT Sat May 21 2022

Key Messages:

 - Cool temperatures this weekend and beyond

 - Some frost potential tonight(?) and Sunday night

 - Occasional shower chances

Cool, Mostly Dry Weekend:

A broad longwave upper trough spans the western CONUS with a
pronounced embedded shortwave trough making slow headway into the
upper Mississippi Valley. Out ahead of this shortwave, a cold front
has pushed through the area. Resultant low level northwest flow and
cold air advection will gradually bring in an influx of cooler air,
with 850mb temperatures dipping below zero for a portion of the area
today, and for pretty much the entire area by tonight. Highs today
will struggle to climb out of the 50s. Sunday's highs should be a
smidge warmer as that colder core of 850mb air slowly retreats.

With that colder air over the region this weekend will come some
frost concern. Tonight will be kind of iffy given today's cloud
cover and questions on how quickly that might clear out overnight.
Some areas will likely dip into the 30s for lows tonight, but with
clouds in the area that may not occur until closer to daybreak
Sunday, which could be too late for much frost development. Will let
day shift evaluate trends to determine if there would be a need for
a Frost Advisory somewhere along/north of I-94. By Sunday night,
surface high pressure will be overhead with less cloud cover from
the start. Thus, looks like a more favorable radiational cooling
setup, particularly along and north of I-94.

Only other concern this weekend will be small chance of showers
mainly this afternoon. Trends have been to keep bulk of precip today
just off to our southeast where frontogenetic support and low level
moisture will be most favorable. This would potentially brush
Clayton, Grant, and Richland counties with some light rain, perhaps
sprinkles a bit further northwest. CAMs are also keen on developing
diurnal scattered shower activity over southwest MN this afternoon
tied to some weak positive vorticity advection. That potential
activity doesn't look too likely to impact our western counties
before it fizzles out later this evening.

Work week outlook:

Surface high pressure peels off to the northeast on Monday with
upper flow pattern briefly becoming more zonal. By Monday night, a
pronounced shortwave will lift into the region along with a slight
uptick in moisture. Light rain chances will return, especially
heading into midweek (particularly Tuesday night) as stronger
moisture transport comes into play. Best forcing and moisture look
to reside to our south, so not expecting significant amounts of
rain. Instability looks to largely stay to our south, so
thunderstorms appear unlikely at this time. A drier pattern looks to
take hold towards the end of the week as high pressure builds into
the region. Temperatures this upcoming week will be slightly warmer
than over the weekend, but will still remain below normal for late
May.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 637 AM CDT Sat May 21 2022

Ceilings near the VFR/MVFR threshold can be found at the TAF sites
this morning with VFR conditions forecast for the rest of the
period. Northwesterly winds 10-15 kts will gradually subside
throughout the day. Tonight clouds will clear from west to east.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Kurz
AVIATION...KAA
Hazardous weather outlook, May 21, 3:20 AM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
320 AM CDT Sat May 21 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-221230-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
320 AM CDT Sat May 21 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Areas of frost are possible late tonight along and north of
Interstate 94.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Areas of frost are more likely Sunday night along and north of
Interstate 94.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, May 21, 7:14 AM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
714 AM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 AM     HEAVY RAIN       2 WNW WEST SALEM        43.91N 91.12W
05/20/2022  M3.75 INCH       LA CROSSE          WI   PUBLIC

            GILLS COULEE.

&&

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:56 PM CDTFrost AdvisoryARXAdams, Jackson, Juneau, Monroe18 hr

Nearby

River Flood Warnings in Wisconsin, 2022River Flood Warnings in Minnesota, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.